What Causes ED? Could it Be Your Medication?

Erectile dysfunction, often referred to as ED, is a sexual condition which may have any number of causes. Men who suffer from this problem may be too embarrassed to seek professional help from their doctor. However, ED is often caused by prescription and over-the-counter medications and it can easily be rectified once diagnosed.

Medications which are Associated with ED

Around 25% of all causes of ED are related to medication, according to the American Association of Clinical Endocrinologists, and over 200 prescription drugs are known to cause erectile dysfunction as a side effect. Some of the main culprits include tranquilizers and antidepressants such as Trazodone which is the generic name for Desyrel.

Other drugs with the same side effect include tricycle antidepressants such as Anafranil, Tofranil, and Vivactil, along with amitriptyline, imipramine and desipramine. These antidepressants can also cause diminished libido and inhibited ejaculation, which can further exacerbate the problem of ED and add to the underlying problem of depression.

Many drugs affect the patient's hormones, nerves and blood circulation which can all have an effect on sexual performance, either causing or increasing the risk of erectile dysfunction. Even simple diuretics, antihistamines, non-steroidal anti-inflammatory drugs, medications for Parkinson's disease, muscle relaxants, antiarrhythmics, chemotherapy drugs and prostate cancer meds can cause ED.

Other causes of ED are recreational drugs including cocaine, marijuana, methadone, amphetamines, barbiturates and opiates along with nicotine and alcohol, which all suppress the central nervous system leading to ED.

Many older men are prescribed blood pressure medications. Although high blood pressure and diabetes are known to be risk factors for ED, studies did not find any connection between the medication for high blood pressure and erectile dysfunction. 

Studies on ED and Prescription Drugs

Research has shown that men taking several different prescription drugs are at an even greater risk of ED. In one particular study at the New England Research Institute in Massachusetts, 2,301 men were asked to report on their medications and their sexual function. The results showed that one in five men suffered from ED.

In the study, 60 participants had taken a tricyclic antidepressant in the previous month. Almost half the men in that group suffered from ED.  When age and other factors were taken into consideration, it showed that men on tricyclic antidepressants were three times more likely to suffer from ED than those who were not.

Males taking benzodiazepines, usually prescribed to treat anxiety, were two times more likely to suffer the symptoms of ED than those who were not on any medication. Common brand names include Valium, Xanax, Klonopin and Ativan.

The study also found that men taking anti-inflammatory drugs were also at higher risk of ED than those who did not.

Although the study results were clear, the researchers were cautious about making direct connections between medications and ED as it was not clear whether it was the drugs themselves that caused the ED or the underlying conditions of anxiety and depression. The researchers recommend that men suffering from ED should talk to their doctor to discover whether a change of medication may provide a simple answer to their ED.


Sources

http://www.livestrong.com/article/218231-medications-that-cause-ed/
http://www.qualityhealth.com/mens-health-articles/surprise-could-causing-erectile-dysfunction
http://www.webmd.com/erectile-dysfunction/guide/drugs-linked-erectile-dysfunction
http://www.newsmaxhealth.com/Health-News/erectile-dysfunction-drugs-sex/2013/05/30/id/507227?s=al&promo_code=13AFB-1

Shopping Without a Savings Code?

Enter Your Email and We'll
Send You One For....

10% OFF